Idaho, 2012Heavy Snow in Idaho, December 23 to 24, 2012
December 23 to 24, 2012 · NWS OTX · 2 events in 2 counties and zones
A potent and quick moving low pressure system tracked through the Inland NW during the overnight periods of December 23rd through the afternoon of December 24th. Due to the quick nature of the system, widespread snowfall of one to four inches were common across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent and quick moving low pressure system tracked through the Inland NW during the overnight periods of December 23rd through the afternoon of December 24th. Due to the quick nature of the system, widespread snowfall of one to four inches were common across the region. The exception was along a corridor stretching from the Idaho Palouse east into southern portions of the Central Panhandle Mountains where a narrow but intense deformation zone materialized resulting in heavier snow. Locations under this heavier snow band experienced between five to nine inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 23, 5:19 PM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 23, 5:19 PM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
519 PM PST Sun Dec 23 2012
.SYNOPSIS...
A low pressure system will bring rain and snow to eastern
Washington and north Idaho tonight into Monday. Christmas night
has the potential to be snowy as well, so holiday travelers should
monitor the forecast over the next several days. Drier but colder
conditions will arrive for the end of the work week and into next
weekend.
&&
.DISCUSSION...
Minor update to add the Wenatchee area to the winter weather
advisories. Web cameras still show wet roads in the downtown area
(around 800 feet) but begin to stick at the airport (1255 feet).
With Entiat RAWS down to 32 degrees at an elevation of 800 feet
expect some wet accumulated snow mainly this evening of 1 to 3
inches with the highest accumulations above 1000 feet. Also
dropped snow levels about 300 feet this evening based on current
temperature/dew point observations but this did not impact
accumulations very much. See previous discussion below for more
specifics regarding the winter weather expected for tonight into
Christmas Eve. JW
&&
.AVIATION...
00Z TAFS: A system is currently moving through the region. KEAT is
already being impacted by low ceilings/visibility and wintry
precip. The other TAFS sites beside KLWS will experience these
conditions by 06Z. Sites are expected to stay IFR/MVFR conditions
throughout the evening and early morning hours as the system slowly
moves through the region. Conditions will begin to improve by late
morning as the system moves out of the region and a ridging pattern
begins fills in behind it. /JDC
&&
.PREV DISCUSSION... /ISSUED 152 PM PST Sun Dec 23 2012/
Tonight and Monday: Yet another complex weather system to affect
the Inland Northwest over the next 24 hours. And as has been the
case with the past systems, this one has a different wrinkle. A
relatively deep low will develop over central Oregon, and then
track up to Spokane while filling (we typically don't see surface
lows track across our forecast area). From a non-topo playing
field, this would confine the snow to the north and west of the
low, with rain south and east. But when you add in the topography
of the area, the problem is greatly magnified. Typically snow
events that start in the late afternoon/evening are not good for
snow accumulations. That's especially true when morning sunshine
allows you to warm up, and then the clouds arrive in the afternoon
to prevent cooling before the snow starts. This is the case today
in much of the area. So we now have temperatures in the mid 30s to
near 40 in many valley locations. They'll cool some after sunset,
but not much. As such the precipitation will start as wet snow or
rain in many valley locations for little or no accumulation
initially.
Temperatures do cool overnight as the low fills and then sags
southeastward on Monday. So most valleys will see snow on Monday
morning, but by then accumulations will be just a couple of
inches. For Spokane, I expect a storm total of 4" at the airport,
but less than 1.5" downtown. Will continue the current string of
advisories/warnings, but will word these to downplay evening
accumulations. RJ
Christmas Eve through Wednesday night...One system will move off
to the east on Christmas Eve with a very brief quiet period before
the next Pacific frontal system approaches on Christmas Day. Warm
frontal precipitation will reach the Cascade crest by Christmas
morning. Easterly flow will bring some very cold air to the Inland
Northwest with snow levels down to most valley floors. Weak
isentropic upglide and upslope flow will focus the snowfall on the
rising terrain west of the Columbia Basin. An upper level trough
will push the ridge axis east as it digs just off the Northern
California coast. As the surface low drifts off the WA coast,
light but persistent easterly flow will keep light snow piling up
across the east slopes of the Cascades and Waterville Plateau
during Christmas Day and into Wednesday morning. Advisory snowfall
amounts look like a good bet for the western zones. There is a
decent Pacific moisture plume and pwats increase to 125 percent of
normal but the deep moisture never gets past the crest. The
shortwave energy gets stretched and most of it remains in the base
of the trough well to our south. By Wednesday morning the low at
the surface and 850mb weakens off the coast and a secondary low
forms on the east side of the continental divide. This will allow
winds to veer to the west and bring the focus for precip to the
eastern half of the forecast area. The east slopes and basin will
see some drying but with a cold and unstable trough moving through
the region Wednesday into Wednesday night, at least a chance of
snow showers will continue across the entire forecast area. Model
QPF is in the light category so winter highlights are not
anticipated for the eastern two thirds of the forecast area but
there are a couple of caveats. A theta-e ridge will set up over
the southern zones around 00Z Wed and that is where some deeper
moisture may sneak in. Models also show some low level convergent
flow over the eastern zones that could foster banded
precipitation.
The likely scenario will be moderate snowfall amounts for the east
slopes, Wenatchee area and Waterville Plateau falling Christmas
night through noon Wednesday. Light snow will affect the remainder
of the Inland Northwest with the focus on the eastern zones early
Wednesday morning into Thursday morning. Winds will be generally
light with temperatures just a bit below seasonal normals. /Kelch
Thursday to Sunday: Weak or stretching systems pass through the
Inland Northwest providing some chance for snow showers and
generally cooler than normal temperatures. One system will be
exiting on Thursday. An upper disturbance and inverted surface
trough lingering near the ID/MT border will edge east. Wrap-around
moisture will keep some light snow showers chances going across
the eastern third of Washington, the Idaho Panhandle and, with the
onshore flow, near the Cascade crest. The best chances will remain
across the central Panhandle through the Palouse southward. Snow
accumulations, if any, generally look light. However localized
enhanced precipitation is possible in the upslope flow into the
Blues, Camas Prairie through central Panhandle mountains. The
threat of precipitation wanes Thursday night into Friday as a
short-wave ridge and drier air arrives. A second system pushes
toward the region sometime between Friday night and Sunday. Models
disagree over the precise evolution, including timing and
strength. The outlier at this time seems to be the GEM, which
brings a stronger and wetter system in as compared to the
GFS/ECMWF/DGEX models. One things all agree on is the next system
stretches as it approaches from the Gulf of Alaska. At this point
the GFS and EC have the best agreement in stretching and splitting
the brunt of the system south between Friday night and Saturday.
What is left will bring increasing snow shower chances during this
time frame, before a shortwave ridge builds in Sunday with drier
conditions. Overall the best agreement for any measurable
precipitation with this next system lays across the northeast
Washington and Idaho mountain zones. Discounting the GEM, models
generally depict light amounts. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 27 32 16 29 25 29 / 100 80 10 20 70 50
Coeur d'Alene 29 33 17 29 26 30 / 100 90 20 20 70 60
Pullman 29 34 23 31 29 33 / 100 70 20 30 70 60
Lewiston 34 41 27 38 33 39 / 90 50 20 20 60 50
Colville 31 34 17 29 25 30 / 90 70 10 20 80 50
Sandpoint 29 30 14 26 26 28 / 100 70 20 10 70 60
Kellogg 28 28 19 26 25 31 / 100 100 50 10 80 70
Moses Lake 28 37 22 34 27 32 / 100 10 10 60 80 40
Wenatchee 28 36 20 29 24 29 / 100 10 10 80 80 40
Omak 27 34 17 26 21 28 / 90 30 10 70 70 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until Noon PST Monday for Coeur d'Alene
Area.
Winter Weather Advisory until Noon PST Monday for Idaho Palouse.
Winter Storm Warning from 10 PM this evening to 4 PM PST Monday
for Central Panhandle Mountains.
Winter Weather Advisory from 10 PM this evening to Noon PST
Monday for Northern Panhandle.
WA...Winter Weather Advisory until Noon PST Monday for Northeast Blue
Mountains-Spokane Area-Upper Columbia Basin.
Winter Weather Advisory until Noon PST Monday for Washington
Palouse.
Winter Weather Advisory until 4 AM PST Monday for Wenatchee Area.
Winter Weather Advisory from 10 PM this evening to Noon PST
Monday for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory until 7 AM PST Monday for Okanogan
Valley-Waterville Plateau.
&&Hazardous weather outlook, Dec 23, 7:04 AM PST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
704 AM PST SUN DEC 23 2012
IDZ001>004-WAZ033>038-041>044-241500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
704 AM PST SUN DEC 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL DEVELOP OVER CENTRAL WASHINGTON BY LATE IN
THE DAY AND SPREAD INTO EASTERN WASHINGTON AND NORTHERN IDAHO
TONIGHT. TRAVEL OVER MUCH OF THE INLAND NORTHWEST WILL LIKELY
BECOME TREACHEROUS THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW ACCUMULATIONS WILL LIKELY LINGER INTO MONDAY MORNING
OVER THE IDAHO PANHANDLE AND EXTREME EASTERN PORTIONS OF
WASHINGTON. TRAVEL CONDITIONS MONDAY MORNING (CHRISTMAS EVE) WILL
LIKELY BE TREACHEROUS OVER MUCH OF THE INLAND NORTHWEST.
MORE LIGHT SNOW WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
IDZ026-027-WAZ031-032-241500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
704 AM PST SUN DEC 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW WILL DEVELOP THIS EVENING AND CONTINUE THROUGH THE
NIGHT. SNOW LEVELS AROUND LEWISTON...POMEROY...AND KAMIAH WILL
LIKELY BE AROUND 2500 FEET THIS EVENING AND DROP TO 1500 FEET BY
MONDAY MORNING. ACCUMULATING SNOW IS EXPECTED FOR THE BLUE
MOUNTAINS...THE CAMAS PRAIRIE...AND THE HIGH TERRAIN AROUND
LEWISTON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOME MORE LIGHT SNOW WILL BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY.
Heavy Snow, Central Panhandle Mountains
- When
- December 23, 8:00 PM PST to December 24, 4:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The heaviest snow fell under a narrower deformation band extending through the communities of Deary and Clarkia which reported seven and nine inches respectively. Lower amounts of two to five inches were common outside of this band.
Heavy Snow, Idaho Palouse
- When
- December 23, 8:00 PM PST to December 24, 3:00 PM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
A deformation zone setup over much of the Idaho Palouse resulting in widespread snow amounts of four to seven inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, December 23, 201269 kt wind · 9 events
- Winter Storm in Utah, December 23 to 25, 20123 events
- Heavy Snow in Idaho, December 23 to 25, 20122 events
- Winter Weather in Idaho, December 23, 20121 event
- Heavy Snow in Oregon, December 23, 20121 event
- Heavy Snow in Washington, December 23 to 24, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422979, 422980.